Texas, 2014

Tornadoes and Hail in Texas, June 11, 2014

June 11, 2014 · NWS SJT · 22 events in 5 counties and zones

A surface trough and dryline combined with a very unstable airmass and produced bow echo type severe thunderstorms across West Central Texas. A damaging macroburst formed as the storms interacted with a hot and dry sub cloud layer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A surface trough and dryline combined with a very unstable airmass and produced bow echo type severe thunderstorms across West Central Texas. A damaging macroburst formed as the storms interacted with a hot and dry sub cloud layer. The downburst winds extended from 1 mile northwest of Carlsbad to 3 miles east northeast of Wall and damaged the north half of the City of San Angelo with thunderstorm winds gusting to around 95 mph. A couple of weak tornadoes formed on the leading edge of the damaging winds or the bow echo. The downburst was approximately 7 miles wide by 22 miles long. A severe thunderstorm with damaging thunderstorm winds also produced a haboob or a wall of dust as it impacted Rotan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 11, 3:28 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 11, 3:28 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
428 PM CDT Wed Jun 11 2014

.SHORT TERM...
(Tonight and Thursday)

The main concern in the short term period will be convective
potential late this afternoon and evening. Thunderstorms have
already developed to our southwest across Pecos county this
afternoon. This activity was developing along and ahead of a
surface trough/dryline that west situated along the Texas/New
Mexico border. Models continue to develop convection just west of
the area late this afternoon, with activity moving east across West
Central Texas this evening. A moderate to very unstable airmass
exists across the area this afternoon with MLCAPES between 2000 and
4000 J/KG. This along with moderate deep layer and large T/TD
spreads will support large hail and damaging winds through the
evening hours. The greatest severe weather threat will be west of
a Throckmorton to Sonora line. Increased POPs to 30 to 40 percent
across Crockett county...the Concho Valley and the Big Country for
this evening, with slight POPs elsewhere. Convection is expected to
begin diminishing by late evening but kept a slight chance of
showers and thunderstorms going across far eastern counties after
midnight.

On Thursday, a weak cold front will move south across the area
during the day. Showers and thunderstorms may develop along and
ahead of the front by afternoon. Could see a few severe storms
develop across far southeast counties during the late afternoon
hours ahead of the front. For now, held POPs at 20 percent given
coverage uncertainty. It will be cooler north of the front across
the Big Country where afternoon highs should top out in the lower
90s. South of the front, expect highs to reach the mid and upper
90s.

.Long Term...
(Thursday night through Wednesday)

A cold front will move into the Big Country Thursday morning, then
approach the Interstate 10 corridor by late afternoon/early evening.
Isolated to scattered showers and thunderstorms will be possible
during the early evening hours, mainly along and south of a
Mertzon...to San Angelo...to Brownwood line. A fairly unstable
atmosphere will reside across the area, in addition to 0-6 KM Bulk
Shear values of 35 to 40 knots, so a few strong to severe storms
will be possible. Most convection will move south of the area by
06z. Cooler temperatures are forecast behind the front on Friday,
with highs generally in the upper 80s to lower 90s.

The forecast from this weekend into early next week becomes a bit
more complicated. Models are indicating an upper level trough across
the Plains, with an an upper level ridge across northern Mexico.
Models have trended weaker with this feature, keeping West Central
Texas on the periphery of the ridge. Short wave troughs will move
across the area during this time frame, with the possibility of at
least isolated convection, mainly diurnally driven. For now, I have
left PoPs at 10 or below, given the uncertainty in timing and
coverage, but PoPs may need to be added for late this weekend, into
early next week, on future shifts. Highs will continue above normal,
generally in the mid to upper 90s, this weekend through early next
week.

24/Daniels

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 96  74  94  67  88 /  10  30  10  10  10
San Angelo 	 99  72  98  70  92 /  10  40  20  10  10
Junction 	 97  74  99  71  92 /  10  20  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, Jun 11, 3:38 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
438 PM CDT WED JUN 11 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-122145-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
438 PM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING WEST OF A THROCKMORTON TO SONORA LINE. VERY LARGE
HAIL...DAMAGING WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 5:01 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
ISSUED BY NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT WED JUN 11 2014

TXZ064-112345-
STERLING TX-
601 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR
STERLING COUNTY...

AT 558 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 22 MILES NORTHWEST OF STERLING CITY...
OR ABOUT 13 MILES NORTHEAST OF GARDEN CITY...MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STERLING CITY BY 635 PM CDT

SMALL HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY
THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
THURSDAY MORNING FOR WESTERN TEXAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Sterling

When
June 11, 5:13 PM CST
Where
Sterling County, 16.09 mi NNW of Sterling City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.050, -101.090

A National Weather Service employee estimated a damaging wind gust at 60 mph.

Thunderstorm Wind, Nolan

When
June 11, 5:58 PM CST to 6:00 PM CST
Where
Nolan County, 0.58 mi W of Sweetwater
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.470, -100.410

Local police in Sweetwater estimated a thunderstorm wind gust at 60 mph.

Hail, Fisher

When
June 11, 6:05 PM CST to 6:10 PM CST
Where
Fisher County, Rotan
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.850, -100.470

Thunderstorm Wind, Fisher

When
June 11, 6:05 PM CST to 6:08 PM CST
Where
Fisher County, Rotan
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.850, -100.470

Damaging thunderstorm wind gusts peeled a section of a metal roof off of the Baptist Church, uprooted numerous trees and knocked down power lines in Rotan.

Hail, Jones

When
June 11, 6:35 PM CST to 6:38 PM CST
Where
Jones County, 0.9 mi SE of Hamlin
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.870, -100.120

Thunderstorm Wind, Jones

When
June 11, 6:35 PM CST
Where
Jones County, 0.9 mi SE of Hamlin
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.870, -100.120

A National Weather Service Cooperative Observer estimated a 60 mph wind gust from a thunderstorm.

Thunderstorm Wind, Tom Green

When
June 11, 6:57 PM CST to 7:03 PM CST
Where
Tom Green County, 0.91 mi NW of Carlsbad
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.610, -100.640

A National Weather Service employee estimated a thunderstorm wind gust at 60 mph in Grape Creek.

Hail, Jones

When
June 11, 7:00 PM CST to 7:03 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.940, -99.800

Thunderstorm Wind, Tom Green

When
June 11, 7:05 PM CST to 7:10 PM CST
Where
Tom Green County, 4.91 mi ESE of Carlsbad
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.580, -100.550

The damaging wind gust caused a building to collapse.

Thunderstorm Wind, Tom Green

When
June 11, 7:10 PM CST to 7:15 PM CST
Where
Tom Green County, 1.82 mi NW of San Angelo
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.490, -100.450

The strong thunderstorm wind gust caused significant roof damage to homes near the San Angelo Coliseum.

Thunderstorm Wind, Tom Green

When
June 11, 7:10 PM CST to 7:15 PM CST
Where
Tom Green County, 4.19 mi N of San Angelo Res
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.540, -100.490

There was widespread damage at a well yard.

Thunderstorm Wind, Tom Green

When
June 11, 7:10 PM CST to 7:15 PM CST
Where
Tom Green County, 2.38 mi SSW of San Angelo Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.450, -100.520

Minor roof damage was reported in the Highland Range neighborhood.

Thunderstorm Wind, Tom Green

When
June 11, 7:15 PM CST
Where
Tom Green County, 4.19 mi N of San Angelo Res
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
31.540, -100.510

The Texas Tech Mesonet Station located about 4 miles north of San Angelo measured a wind gust at 74 mph.

Hail, Jones

When
June 11, 7:20 PM CST to 7:23 PM CST
Where
Jones County, 0.58 mi E of Lueders
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.800, -99.620

Thunderstorm Wind, Tom Green

When
June 11, 7:20 PM CST to 7:25 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
83 kt (96 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.450, -100.450

The damaging downburst winds resulted in reports of widespread damage to utility poles, trees, and roofs across San Angelo.

Tornado, Tom Green

When
June 11, 7:20 PM CST to 7:21 PM CST
Where
Tom Green County, 2.73 mi ENE of San Angelo to 2.46 mi ENE of San Angelo
Rating
EF0
Path length
0.69 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
31.490, -100.390

The twister damaged roof coverings, road signs, fences and trees. There was evidence of cyclonic circulation superimposed on the large scale damaging winds that affected much of northern San Angelo. The wind speed was estimated to be near 85 mph.

Tornado, Tom Green

When
June 11, 7:24 PM CST to 7:25 PM CST
Where
Tom Green County, 1.79 mi NE of Goodfellow Afb to 1.8 mi ENE of Goodfellow Afb
Rating
EF0
Path length
0.59 mi
Path width
75 yd
Reported by
Amateur Radio
Coordinates
31.448, -100.378

A tornado was observed and videotaped just north of FM 388 and just west of Loop 306. The tornado moved east southeast across Loop 306 before dissipating.

Thunderstorm Wind, Tom Green

When
June 11, 7:26 PM CST
Where
Tom Green County, 0.91 mi NE of Goodfellow Afb
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
31.440, -100.390

A home weather station measured a 73 mph wind gust near Goodfellow Air Force Base.

Thunderstorm Wind, Tom Green

When
June 11, 7:30 PM CST to 7:35 PM CST
Where
Tom Green County, 2.24 mi SE of Goodfellow Afb
Measured
74 kt (85 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.410, -100.370

A metal roof was peeled back on a home near Blumentritt Road and Loop 306.

Thunderstorm Wind, Tom Green

When
June 11, 7:45 PM CST
Where
Tom Green County, 1.77 mi E of Wall
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.370, -100.290

The Texas Tech Mesonet Station near Sterling City measured a wind gust of 64 mph.

Thunderstorm Wind, Tom Green

When
June 11, 8:00 PM CST
Where
Tom Green County, 3.8 mi ENE of Wall
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.390, -100.260

A National Weather Service Cooperative Observer estimated a 75 mph wind gust.

Thunderstorm Wind, Tom Green

When
June 11, 8:00 PM CST to 8:05 PM CST
Where
Tom Green County, 3.8 mi ENE of Wall
Measured
74 kt (85 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.390, -100.260

The damaging thunderstorm winds peeled back a metal roof, blew insulation into nearby fields and knocked down numerous tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyThe tornado archive for Texas, 2014Warnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529108, 529028, 528986, 529073, 529020, 529075, 529077, 529022, 529079, 529093, 529095, 529097, 529119, 529025, 529100, 529126, 529139, 529103, 529105, 529110, 529106, 529107.